Illinois, 2015

Strong Wind in Illinois, April 8, 2015

April 8, 2015 · NWS PAH · 1 event in 1 county or zone

Strong south winds were associated with the remnant effects of a thunderstorm complex that had dissipated as it crossed the Mississippi River. The short period of strong gusty winds lasted for 30 to 45 minutes.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Strong south winds were associated with the remnant effects of a thunderstorm complex that had dissipated as it crossed the Mississippi River. The short period of strong gusty winds lasted for 30 to 45 minutes. The area affected by the strongest winds was very small, centered over Franklin County. The highest gust at the Carbondale airport in Jackson County was only 39 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 8, 5:47 PM CST, 1 hour 3 minutes earlier.

Area forecast discussion, Apr 8, 5:47 PM CST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PADUCAH KY
647 PM CDT WED APR 8 2015

.UPDATE...
ISSUED AT 647 PM CDT WED APR 8 2015

UPDATED THE AVIATION DISCUSSION FOR THE 00Z TAF ISSUANCE.

&&

.SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT)
ISSUED AT 323 PM CDT WED APR 8 2015

WILL BE ISSUING A FLASH FLOOD WATCH SHORTLY ACROSS THE NORTHERN
HALF OF THE FORECAST AREA. THIS AREA GOT A LOT OF RAINFALL
YESTERDAY...AND IS LIKELY TO SEE ANOTHER 2 TO 3 ROUNDS OF
CONVECTION UNTIL THE COLD FRONT COMES THROUGH THURSDAY EVENING.
WITH INSTABILITY AVAILABLE...CONVECTIVE RAIN RATES ARE EXPECTED
AND THAT CERTAINLY COULD RESULT IN FLASH FLOODING.

IN THE VERY SHORT TERM...A CLUSTER OF THUNDERSTORMS IS EXPECTED
TO MOVE EASTWARD ACROSS THE FLASH FLOOD WATCH AREA THROUGH SUNSET.
FIGURE THAT LARGE HAIL...TORRENTIAL RAINS AND LIGHTNING WILL BE
THE PRIMARY CONCERNS. HOWEVER...IF THE COLD POOL ORGANIZES AND IT
BECOMES MORE LINEAR...DAMAGING WINDS WILL BECOME A CONCERN.

BEHIND THIS SYSTEM...IT APPEARS THAT THE EVENING SHOULD BE DRY
THROUGHOUT THE AREA. MOST OF THE 12Z GUIDANCE IS SPREADING MORE
THUNDERSTORMS NORTHEAST INTO OUR WEST AND NORTHWEST AREAS LATE
TONIGHT INTO THURSDAY MORNING. THIS ACTIVITY SHOULD BE LIFTING
NORTHEAST...BUT HAVE SEEN SOME EVIDENCE THAT THESE STORMS COULD
SPREAD EASTWARD THROUGH MUCH OF THE AREA THROUGH THE EARLY
AFTERNOON. IF THIS OCCURS...IT MAY BE DIFFICULT TO DESTABILIZE
ACROSS MUCH OF THE AREA AHEAD OF THE COLD FRONT THAT IS FORECAST
TO MOVE THROUGH THURSDAY NIGHT.

FOLLOWED HPC QPF THROUGHOUT THE SHORT TERM AND THERE IS SOME
QUESTION AS TO HOW MUCH COVERAGE THERE WILL BE THURSDAY EVENING IN
THE WEST...BUT IT SHOULD BE PRETTY SOLID ALONG AND EAST OF THE
OHIO RIVER. THE GREATEST QPF IS 1-2" ALONG I-64...BUT WOULD NOT
BE SURPRISED TO SEE 2-3" IN THAT AREA. NOT REAL SURE ABOUT SEVERE
WEATHER POTENTIAL DUE TO UNCERTAINTIES IN TIMING/LOCATION FROM
LATE TONIGHT THROUGH THURSDAY EVENING...BUT CANNOT ARGUE WITH
SPC'S ENHANCED OUTLOOK FOR MAINLY DAMAGING WINDS AND LARGE HAIL.

LOOKS LIKE IT SHOULD BE EAST OF THE AREA BY 12Z FRIDAY. HIGHS WILL
BE BACK TO AROUND NORMAL BY AFTERNOON. THE SURFACE HIGH WILL
SETTLE OVER THE AREA FRIDAY NIGHT...BUT LOWS WILL BE AROUND
40...SO FROST SHOULD NOT BE A CONCERN.

.LONG TERM...(SATURDAY THROUGH WEDNESDAY)
ISSUED AT 323 PM CDT WED APR 8 2015

THE EXTENDED PERIOD WILL START OUT WITH SEASONABLE TEMPS UNDER AN
AREA OF HIGH SFC PRESSURE AND QUASIZONAL FLOW ALOFT. THE HIGH
PRESSURE AREA IS FORECAST TO MOVE OFF TO THE EAST EARLY
SUNDAY...ALLOWING LOW LEVEL WINDS TO RETURN TO THE SOUTH.

AS MOISTURE INCREASES IN THE LOWER TROP AHEAD OF A SRN STREAM LOW
PRESSURE SYSTEM...AND A NRN STREAM MID LEVEL SHRTWV PASSES BY LATE
IN THE WEEKEND...THE MED RANGE MODELS INDICATE A GENERAL INCREASING
TREND IN THE PROBABILITY OF PCPN...INCLUDING TSTMS...THOUGH EXACT
PLACEMENT/TIMING OF RAINFALL DIFFERS FROM MODEL TO MODEL...
ESPECIALLY BEYOND DAY 5 (MON). THE MODELS HAVE BEGUN TO SHOW MORE OF
AN INDICATION THAT THE NRN AND SRN STREAM FEATURES WILL NOT PHASE.
THIS SHOULD HAVE THE EFFECT OF PREVENTING MUCH OF AN IDENTIFIABLE
COLD FRONT/WIND SHIFT FROM OCCURRING IN THE PAH FORECAST AREA LATE
IN THE WEEKEND...AND THEREFORE SRLY MOISTURE TRANSPORT AND A GRADUAL
WARMING TREND SHOULD CONTINUE INTO THE FIRST HALF OF NEXT WEEK.

FOR NOW...TO REFLECT THE UNCERTAINLY...WE KEPT POPS OUT OF THE
LIKELY RANGE...WHICH WAS NOT A LARGE DEPARTURE FROM THE MODEL
INITIALIZATION. TUE SHOULD BE RATHER BREEZY IN THE WARM SECTOR AS
THE SRN STREAM LOW PRESSURE SYSTEM SWEEPS INTO THE CENTRAL PLAINS.
THERE MAY BE A BIT OF A DECREASE IN POPS WED...WITH MOST OF THE
FORCING TO OUR NORTH.

&&

.AVIATION...
ISSUED AT 647 PM CDT WED APR 8 2015

IN THE FIRST HOUR OR TWO OF THE PERIOD THERE ARE SMALL CHANCES FOR
SHOWERS/THUNDERSTORMS AT KEVV...OTHERWISE THINK TAF SITES WILL BE
DRY THROUGH 11-12Z WHEN THE PASSAGE OF A SHORT WAVE MAY PRODUCE A
FEW SCATTERED THUNDERSTORMS AT ALL SITES FOR A FEW HOURS. AFTER
THAT KEVV/KOWB SHOULD REMAIN DRY THROUGH THE END OF THE
PERIOD. AROUND MIDDAY THROUGH MID AFTERNOON KCGI/KPAH SHOULD BE
DRY...THEN THUNDERSTORM CHANCES AFTER 21-22Z. A FEW OF THESE
STORMS MAY BECOME SEVERE. SOUTHERLY WINDS AOB 10 KNOTS WILL
INCREASE OVERNIGHT TO 12-18 KNOTS WITH GUSTS UP TO 23-28 KNOTS
THROUGH THE REST OF THE PERIOD.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...FLASH FLOOD WATCH THROUGH LATE THURSDAY NIGHT FOR ILZ075>078-
     080>087.

MO...FLASH FLOOD WATCH THROUGH LATE THURSDAY NIGHT FOR MOZ076.

IN...FLASH FLOOD WATCH THROUGH LATE THURSDAY NIGHT FOR INZ081-082-
     085>088.

KY...FLASH FLOOD WATCH THROUGH LATE THURSDAY NIGHT FOR KYZ014-018-019.

&&

SHORT TERM...DRS
LONG TERM...DB
AVIATION...JP
Hazardous weather outlook, Apr 8, 3:48 PM CST, 3 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
448 PM CDT WED APR 8 2015

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-091000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
448 PM CDT WED APR 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO DEVELOP
AND MOVE EASTWARD ACROSS THE NORTHERN HALF OF THE AREA INTO THE
EARLY EVENING. LARGE HAIL...DAMAGING WINDS AND A FEW TORNADOES
WILL BE POSSIBLE...IN ADDITION TO TORRENTIAL RAINFALL AND FREQUENT
LIGHTNING.

SCATTERED THUNDERSTORMS MAY DEVELOP OVER THE AREA AGAIN LATE
TONIGHT. A FEW SEVERE STORMS CANNOT BE RULED OUT AT THIS
TIME...BUT HEAVY RAINFALL AND FREQUENT LIGHTNING WILL BE THE
PRIMARY CONCERNS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF STRONG TO SEVERE THUNDERSTORMS THURSDAY
THROUGH THURSDAY NIGHT. THE BEST CHANCE IS WITH THE PASSAGE OF A
COLD FRONT DURING THE LATE DAY AND EARLY NIGHTTIME HOURS. DAMAGING
WIND AND HAIL WILL BE THE PRIMARY HAZARDS. A TORNADO OR TWO CANNOT
BE RULED OUT. LOCALLY HEAVY RAIN IS ALSO A CONCERN.

THE POTENTIAL FOR SHOWERS AND THUNDERSTORMS RETURNS SUNDAY AND
EXTENDS INTO TUESDAY. AT THIS TIME...HEAVY RAINFALL AND FREQUENT
LIGHTNING ARE THE PRIMARY CONCERNS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACROSS NORTHERN PORTIONS OF SOUTHEAST MISSOURI...ALL OF
SOUTHERN ILLINOIS AND SOUTHWEST INDIANA SHOULD BE PREPARED FOR
ACTIVATION LATE THIS AFTERNOON AND EARLY THIS EVENING. SPOTTERS
THROUGHOUT THE AREA SHOULD BE PREPARED FOR ACTIVATION THURSDAY
THROUGH THURSDAY NIGHT.

DRS

In the hours before

Special weather statement, Apr 8, 1:30 PM CST, 5 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
230 PM CDT WED APR 8 2015

KYZ015-016-020-082015-
HOPKINS KY-WEBSTER KY-MCLEAN KY-
230 PM CDT WED APR 8 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HENDERSON...CENTRAL
WEBSTER...NORTHEASTERN HOPKINS AND WESTERN MCLEAN COUNTIES UNTIL 315
PM CDT...

AT 228 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
PROVIDENCE...MOVING NORTHEAST AT 25 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE... PROVIDENCE....HANSON... NEBO AND
SLAUGHTERS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM
THE NATIONAL WEATHER SERVICE.

LAT...LON 3731 8768 3747 8778 3767 8743 3767 8741
      3744 8726
TIME...MOT...LOC 1928Z 241DEG 22KT 3743 8765

YORK
Local storm report, Apr 8, 4:53 PM CST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
553 PM CDT WED APR 08 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0218 PM     TORNADO          3 N DARMSTADT           38.13N 87.58W
04/07/2015                   VANDERBURGH        IN   NWS STORM SURVEY

            EF-1 TORNADO. BEGAN AND TRAVELED 8.5 MILES TO 5.5 NNW
            CHANDLER. MAX WIDTH 500 YRDS. 3 FARM MACHINERY SHEDS AND
            GARAGES DESTROYED. 3 GRAIN BINDS DESTROYED. NUMEROUS
            OTHER SMALL STRUCTURES OVERTURNED OR DESTROYED. 1 HOME
            WITH MAJOR STRUCTURAL DAMAGE. DOZENS OF HOMES WITH
            SHINGLE DAMAGE. DOZENS OF TREES UPROOTED. POWER LINES
            DOWN ALONG U.S. HWY 41 AND OTHER LOCATIONS.

&&

SMITTY
Local storm report, Apr 8, 5:04 PM CST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
604 PM CDT WED APR 08 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0249 PM     TORNADO          3 SW TENNYSON           38.05N 87.16W
04/07/2015                   WARRICK            IN   NWS STORM SURVEY

            EF-1 TORNADO. BEGAN AND TRAVELED 1.5 MILES TO 2 SW OF
            TOWN. MAXIMUM WIND 95 MPH. PATH LENGTH 1.5 MILES. PATH
            WIDTH 300 YRDS. 1 BARN DESTROYED. SEVERAL OTHER BARNS
            WITH MAJOR ROOF DAMAGE. LOSS OF ROOF TO GARAGE. SEVERAL
            TREES DOWN.

&&

SMITTY
Local storm report, Apr 8, 5:05 PM CST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
605 PM CDT WED APR 08 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0218 PM     TORNADO          3 N DARMSTADT           38.13N 87.58W
04/07/2015                   VANDERBURGH        IN   NWS STORM SURVEY

            EF-1 TORNADO. BEGAN AND TRAVELED 8.5 MILES TO 5.5 NNW
            CHANDLER. MAX WIND 110 MPH. MAX WIDTH 500 YRDS. 3 FARM
            MACHINERY SHEDS AND GARAGES DESTROYED. 3 GRAIN BINDS
            DESTROYED. NUMEROUS OTHER SMALL STRUCTURES OVERTURNED OR
            DESTROYED. 1 HOME WITH MAJOR STRUCTURAL DAMAGE. DOZENS OF
            HOMES WITH SHINGLE DAMAGE. DOZENS OF TREES UPROOTED.
            POWER LINES DOWN ALONG U.S. HWY 41 AND OTHER LOCATIONS.

&&

SMITTY
Local storm report, Apr 8, 5:56 PM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
656 PM CDT WED APR 08 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0256 PM     TORNADO          1 E TENNYSON            38.08N 87.10W
04/07/2015                   WARRICK            IN   NWS STORM SURVEY

            EF-1 TORNADO. BEGAN AND TRAVELED 3.75 MILES TO 2 S
            GENTRYVILLE. PEAK WIND 95 MPH. MAX WIDTH 200 YRDS.
            NUMEROUS TREES, SOME LARGE, UPROOTED AND SNAPPED.

&&

SMITTY
Local storm report, Apr 8, 6:00 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
700 PM CDT WED APR 08 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0244 PM     DOWNBURST        3 N BOONVILLE           38.09N 87.27W
04/07/2015                   WARRICK            IN   NWS STORM SURVEY

            MICROBURST. BEGAN AND TRAVLED 6 MILES ENDING 5.5 MILES NE
            OF COMMUNITY. PEAK WIND 85 MPH. MAX WIDTH 1 MILE ON
            AVERAGE. MORE THAN A DOZEN HOMES AND OTHER STRUCTURES
            WITH SOME LOSS OF SHINGLES AND OTHER MINOR EXTERIOR
            DAMAGE. DOZENS OF TREES UPROOTED ALONG WITH MANY TREE
            LIMBS DOWN.

&&

SMITTY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Franklin

When
April 8, 6:50 PM CST to 7:30 PM CST
Where
Franklin forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

A trained spotter estimated winds gusted to 50 mph. Near Thompsonville, tv antennas and a few trees were blown down.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2015Every state in 2015This day in weather historyWarnings in Illinois, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 567091.